Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 300, NWS Twin Cities, MN

August 16, 2005Morrison County, Todd County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 16, 2005, 5:25 PM CDT for Morrison County, Todd County, Minnesota. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2005, 5:25 PM CDT (22:25 UTC)
Expired
Aug 16, 2005, 6:15 PM CDT
In force
50 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Morrison County, MN, Todd County, MN

What was reported inside it

TimeReportWhereRemark
Aug 16, 5:35 PM CDTHAIL 0.759 Ne Long Prairie, MNHAILED ABOUT 5 MINUTES.
Aug 16, 6:05 PM CDTHAIL 0.753 Nnw Flensburg, MNHAILED ABOUT 5 MINUTES.
Aug 16, 6:10 PM CDTHAIL 0.756 W Little Falls, MNHAILED ALONG HIGHWAY 27. TRAFFIC HAD TO STOP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 162244 RRA
SVRMPX
MNC097-153-162315-
/O.NEW.KMPX.SV.W.0300.050816T2225Z-050816T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
525 PM CDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TODD COUNTY IN CENTRAL MINNESOTA
  MORRISON COUNTY IN CENTRAL MINNESOTA

* UNTIL 615 PM CDT

* AT 517 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS
  LOCATED 9 MILES NORTH OF LONG PRAIRIE...AND MOVING SOUTHEAST AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  LONG PRAIRIE...
  LITTLE FALLS...
  SWANVILLE...
  FLENSBURG...
  PILLSBURY...

STAY INDOORS AWAY FROM WINDOWS.

LAT...LON 4621 9486 4589 9502 4575 9443 4614 9415

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:35 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 16, 1:35 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
135 PM CDT TUE AUG 16 2005

.DISCUSSION...TODAY THROUGH FRIDAY
SHRA CURRENTLY ONGOING ACRS PORTIONS OF NERN SD...WITH ISO SHRA
ALONG THE MN RIVER VALLEY...BOTH OF WHICH ARE ASSOC W/ENHANCED AREA
OF H10-H8 WAA S OF FRONTAL BNDRY ACRS CNTRL MN. BNDRY CURRENTLY
ALONG A KFFM/KBRD/KHYR LINE. CU FIELD ON VIS IMAGERY HAS THIS BNDRY
MARKED FAIRLY WELL. LOW TO MID 60S DEW POINTS HAVE POOLED S OF THE
BNDRY ACRS CNTRL AND SRN MN/W CNTRL WI. LATEST LAPS ANALYSIS SHOWS A
MARKED SBCAPE RIDGE ALONG AND JUST S OF THE BNDRY.

LATER THIS AFTN...TSRA EXPECTED TO DEVELOP ALONG THE BNDRY /WHICH
SHUD REMAIN FAIRLY STNRY/...AS INSTABILITY INCR WITH DAYTIME
HEATING. 12Z NAM SHOWS A WEAK AREA OF H8 FRONTOGENESIS THIS AFTN/EVE
ALNG THE BNDRY...A SCENARIO THAT IS REINFORCED BY THE ABV SFC WINDS
FROM THE VWPS FROM KDLH AND KMPX. THIS SHUD BE THE FORCING
MECHANISM THIS EVE/TNGT. LATEST LAPS ANALYSIS SHOW 0-6 KM BULK SHEAR
VALUES IN THE 35-40 KT RANGE ALNG THE BNDRY W/MID AND UPR LEVEL
LAPSE RATES APPROACHING THE 7-8C RANGE. ANY TSRA THAT DO DEVELOP
HAVE THE POSSIBILITY OF BEING SVR...W/LRG HAIL BEING THE MAIN HAZARD.

MUCH OF THE FA WL SEE A BRIEF RESPITE IN THE WET WX PATTERN FM EARLY
WED THRU WED EVE...AS MOST OF THE ACTION OVRNGT SHUD BE ACRS NRN
MN...WITH NOSE OF H8 LLJ MOVING FM THE CNTRL DAKOTAS AND INTO NWRN
MN TNGT. LEFT CHC POPS ACRS THE FAR WRN AND FAR NRN COUNTIES IN CASE
SOME OF THIS ACTIVITY GRAZES THE FA. PCPN CHCS INCR SUBSTANTIALLY
WED EVE AND WED NGT...AS SFC LO AND ASSOC COLD FRNT MOVE THRU THE
FA. WITH LARGE AREA OF UPR DIVERGENCE ASSOC W/UPR JET ACCOMPANYING
THE FROPA AND AMPLE MOISTURE...INCR POPS INTO THE HI CHC CATEGORY.
AT THIS POINT...IT APPEARS THAT LIKELIHOOD OF SVR WX IS MINIMAL...
W/LESS THAN 30 KTS 0-6 KM BULK SHEAR FCST BY EITHER THE NAM OR THE
GFS ACRS THE MAJORITY OF THE FA.

THE FA WL BE BETWEEN SYSTEMS THU AFTN AND THU NGT...WITH ANOTHER LO
PRES SYSTEM AND SFC COLD FRNT PUSHING INTO THE AREA. WITH UPR JET
PUNCHING INTO WRN MN WITH THE SYSTEM...CHC OF SVR WX SHUD BE GREATER
THAN WED NGT/THU MRNG. CURRENT PROGS SHOW 40-50 KTS OF 0-6 KM BULK
SHEAR W/THIS SYSTEM.

LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
A STRONG COLD FRONT WILL MOVE EAST OF THE FA FRIDAY NIGHT. 12Z NAM
AND LAST NIGHTS 00Z ECMWF INDICATE THAT IT WOULD BE PRUDENT NOT TO
MOVE THE FRONT THROUGH TOO QUICKLY. AS A RESULT...THE FRIDAY
AFTERNOON POP/WX GRIDS WERE SHIFTED 6 HOURS FORWARD...WHICH WILL
KEEP FAIRLY HIGH POPS OVER THE EASTERN HALF OF THE CWA FRIDAY
EVENING WITH LOW CHANCE POPS THEREAFTER INTO SATURDAY MORNING.
HIGHS PRESSURE WILL THEN BUILD SLOWLY ACROSS THE REGION THROUGH
MONDAY. AFTER SOME DIURNAL CU ON SATURDAY...INDICATED CLEAR
NIGHTS/MOSTLY SUNNY DAYS THROUGH MONDAY. TUESDAY STILL LOOKING OKAY
AND WENT MORE WITH THE HPC IDEA OF DRY WEATHER AS THE HIGH STARTS TO
PULL OFF TO THE EAST.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

KAT/RAH
Hazardous weather outlook, Aug 16, 1:10 PM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
110 PM CDT TUE AUG 16 2005

MNZ042>045-050>053-061>063-070-WIZ014-023-171110-
ANOKA-BENTON-CHISAGO-DAKOTA-ISANTI-KANABEC-MILLE LACS-MORRISON-POLK-
RAMSEY-SHERBURNE-ST CROIX-TODD-WASHINGTON-
110 PM CDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MINNESOTA...AND
A SMALL PART OF WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...THURSDAY AND
AGAIN ON FRIDAY. THE HIGHEST RISK FOR SEVERE THUNDERSTORMS OFTEN
OCCURS DURING THE AFTERNOON OR EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ077-078-082>085-091>093-WIZ015-016-024>028-171110-
BARRON-BLUE EARTH-CHIPPEWA-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-
GOODHUE-MARTIN-PEPIN-PIERCE-RICE-RUSK-STEELE-WASECA-WATONWAN-
110 PM CDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA...AND PORTIONS OF WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY AND AGAIN ON FRIDAY.
THE HIGHEST RISK FOR SEVERE THUNDERSTORMS USUALLY OCCURS DURING
THE AFTERNOON OR EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ041-047>049-054>060-064>069-073>076-171110-
BROWN-CARVER-CHIPPEWA-DOUGLAS-HENNEPIN-KANDIYOHI-LAC QUI PARLE-
LE SUEUR-MCLEOD-MEEKER-NICOLLET-POPE-REDWOOD-RENVILLE-SCOTT-SIBLEY-
STEARNS-STEVENS-SWIFT-WRIGHT-YELLOW MEDICINE-
110 PM CDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER INDICATES A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. A STATIONARY
FRONT ACROSS CENTRAL MINNESOTA WILL BE THE FOCUS FOR A FEW
SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. LARGE HAIL
IS THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...THURSDAY AND AGAIN
ON FRIDAY. THE HIGHEST RISK FOR SEVERE THUNDERSTORMS USUALLY OCCURS
THE DURING AFTERNOON OR EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS
EVENING.

RAH

In the hours before

Local storm report, Aug 16, 4:05 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
405 PM CDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             ST CLOUD                45.55N 94.17W
08/16/2005  0.88 INCH        STEARNS            MN   TRAINED SPOTTER

0402 PM     HAIL             ST CLOUD                45.55N 94.17W
08/16/2005  0.75 INCH        STEARNS            MN   TRAINED SPOTTER

            REPORTED ON THE SOUTH EDGE OF TOWN.

&&

KAT
Local storm report, Aug 16, 5:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
502 PM CDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             3 SSE CLEAR LAKE        45.41N 93.97W
08/16/2005  0.75 INCH        SHERBURNE          MN   PUBLIC

            HAILED ABOUT 10 MINUTES UNTIL 445 PM.

0435 PM     TSTM WND DMG     3 SSE CLEAR LAKE        45.41N 93.97W
08/16/2005                   SHERBURNE          MN   PUBLIC

            THREE INCH BRANCHES DOWNED. ALUMINUM FLAG POLE BENT OVER.

&&

TDK
Local storm report, Aug 16, 5:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
522 PM CDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 N HASTY               45.38N 93.97W
08/16/2005                   WRIGHT             MN   PUBLIC

            NUMEROUS THREE INCH BRANCHES DOWN.

&&

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:58 PM CDTSevere Thunderstorm WarningMPXSherburne, Stearns62 min
Aug 16, 4:02 PM CDTSevere Thunderstorm WarningMPXTodd58 min
Aug 16, 4:32 PM CDTSevere Thunderstorm WarningMPXWright58 min
Aug 16, 6:07 PM CDTSevere Thunderstorm WarningMPXMorrison53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.